Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 83, NWS Atlanta, GA

January 26, 2024Cobb County, Douglas County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 26, 2024, 6:08 AM EST for Cobb County, Douglas County, Georgia. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Jan 26, 2024, 6:08 AM EST (11:08 UTC)
Expired
Jan 26, 2024, 7:35 PM EST
In force
13 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Cobb County, GA, Douglas County, GA

The radar

The Atlanta radar (KFFC), 51 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sweetwater Creek near Northwest Austell (NATG1). The gauge peaked at 19.13 ft at Jan 26, 2024, 12:00 PM EST.

actionminormoderate10152001/2601/2701/28
Action stage
16 ft
Minor stage
19 ft
Moderate stage
23 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02336910, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

934 
WGUS42 KFFC 261108
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
608 AM EST Fri Jan 26 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Sweetwater Creek upstream of Railroad at Austell affecting 
  Douglas and Cobb Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this evening at 615 PM EST.

&&

GAC067-097-262315-
/O.NEW.KFFC.FL.W.0083.240126T1108Z-000000T0000Z/
/NATG1.1.ER.240126T1100Z.240126T1100Z.000000T0000Z.UU/
608 AM EST Fri Jan 26 2024

...FLOOD WARNING IN EFFECT FROM THIS MORNING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Sweetwater Creek upstream of Railroad at Austell.

* WHEN...From this morning until further notice.

* IMPACTS...At 19.0 feet, Flood stage is reached. Minor flooding of 
  woodlands and the natural flood plain occurs upstream and 
  downstream from the gage near the railroad bridge parallel to Joe 
  Jerkins Boulevard. Large portions of Legion Park will be flooded 
  with up to two feet of water. Low lying areas of Garrett Road...
  Westside Road and Stovall Road will begin to flood.

* ADDITIONAL DETAILS...
  - At 6:00 AM EST Friday the stage was 18.8 feet and rising.
  - Forecast...No forecast is available for this location.
  - Flood stage is 19 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3379 8469 3385 8470 3385 8463 3379 8464


$$
2 follow-up statements
598 
WGUS82 KFFC 261457
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
957 AM EST Fri Jan 26 2024

...The Flood Warning continues for the following rivers in Georgia...

  Sweetwater Creek upstream of Railroad at Austell affecting 
  Douglas and Cobb Counties.

For the Sweetwater Creek...including Powder Springs, Powder Springs, 
Powder Springs, Austell, Austell, Austell, Sweetwater Creek below 
Austell...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this evening at 1015 PM EST.

&&

GAC067-097-270315-
/O.CON.KFFC.FL.W.0083.000000T0000Z-000000T0000Z/
/NATG1.1.ER.240126T1100Z.240126T1345Z.000000T0000Z.UU/
957 AM EST Fri Jan 26 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Sweetwater Creek upstream of Railroad at Austell.

* WHEN...Until further notice.

* IMPACTS...At 19 feet, Flood stage is reached. Minor flooding of 
  woodlands and the natural flood plain occurs upstream and 
  downstream from the gage near the railroad bridge parallel to Joe 
  Jerkins Boulevard. Large portions of Legion Park will be flooded 
  with up to two feet of water. Low lying areas of Garrett Road...
  Westside Road and Stovall Road will begin to flood.

* ADDITIONAL DETAILS...
  - At 8:45 AM EST Friday the stage was 19.1 feet and rising.
  - Forecast...No forecast is available for this location.
  - Flood stage is 19 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3379 8469 3385 8470 3385 8463 3379 8464


$$
867 
WGUS82 KFFC 270035
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
735 PM EST Fri Jan 26 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Sweetwater Creek upstream of Railroad at Austell affecting Cobb 
  and Douglas Counties.

GAC067-097-270145-
/O.CAN.KFFC.FL.W.0083.000000T0000Z-240127T0035Z/
/NATG1.1.ER.240126T1100Z.240126T1715Z.240126T2041Z.UU/
735 PM EST Fri Jan 26 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Sweetwater Creek upstream of Railroad at Austell.

* ADDITIONAL DETAILS...
  - At 6:45 PM EST Friday the stage was 18.8 feet.
  - Forecast...No forecast is available for this location.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3379 8469 3385 8470 3385 8463 3379 8464


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 26, 4:59 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 26, 4:59 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
459 AM EST Fri Jan 26 2024

...Morning Area Forecast Discussion...

.SHORT TERM...
(Today through Saturday)
Issued at 346 AM EST Fri Jan 26 2024

Key Messages:

 - A Flood Watch remains in place for northern and west central
   Georgia through Saturday evening.

 - The highest risk of flooding will occur Saturday Morning.

 - Unseasonably warm temperatures (12-18 degrees above average)
   will continue through Saturday.

Through Today:

Patchy fog will continue in the region through around 10 AM
today. The majority of the fog should dissipated after 10 AM,
though patches could linger over the lakes or along the river
valleys due to the cooler water temperatures. As we move into this
afternoon a weak shortwave trough should lift north from the Gulf
of Mexico. This shortwave will increase isentropic lift and may
lead to an increase in light rain shower activity this afternoon.
Rainfall totals through sunset should be less than 0.15 inches
for the vast majority of the region. Thus the risk for additional
flooding will remain low through this evening.

The unseasonably warm and humid airmass that moved into the
region over the last 48 hours will remain in place through today.
As such we can anticipated another day of above average
temperatures. Today's high temperatures will be in the upper 60s
and lower 70s (12 to 18 degrees above seasonal averages).

Tonight and Saturday:

A stronger shortwave trough will move out of Texas and into the
Southeast during this period. As the trough moves through Georgia
it will encounter precipitable water values near 1.5 inches and
this should lead to seasonally high rainfall rates. Combine the
potential for higher rain rates with the saturated soils (flash
flood guidance values: 1 hour ~ 1.5 inches & 3 hour ~ 2.0 inches)
across much of northern Georgia, and the flooding risk should
peak in the region Saturday morning. Guidance from the GEFS and
EPS indicates 40 to 70% probabilities of rain totals over 2 inches
by Saturday evening over northern and west central Georgia. Due
to these considerations a Flood Watch remains in place for
portions of northern and west central Georgia. Additional river
levels rises are likely, and those with interests along the local
rivers and streams in the Flood Watch should monitor the levels
closely.

The heavy rain threat during this period will be accompanied by a
Marginal Risk (Level 1 or 5) for severe thunderstorms. The storms
should take the form a broken line with the main concern being
damaging wind gusts.

Georgia will remain in the warm sector of the storm on Saturday,
and this will keep the unusually warm and muggy weather rolling.
Highs in the mid 60s can be anticipate in northern Georgia.
Meanwhile in central Georgia high temperatures could reach the mid
70s.

Albright

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 346 AM EST Fri Jan 26 2024

Extended forecast is looking less like duck-weather than the short
term. Aforementioned mid-level trough and surface feature
trekking northeast through the Ohio Valley Sunday will drag a cold
front through the Southeast, finally bringing an end to the
persistently wet conditions. By the wee Sunday morning hours,
rain will end from west to east, with QPF generally a quarter of
an inch or less. Although the flash flood threat will have
lessened by early Sunday, runoff from Saturday's heavy rain may
still yield rises on area creeks and rivers into early next week.
At this time the Flood Watch continues through 06Z Sunday.

Models are spitting out possible wintry precip over the northeast
Georgia higher elevations early Monday as the low pressure system
exits the region, but for now, precipitation chances are extremely
limited and no accumulations are expected at this time. In the
wake of the front, dry, northwesterly flow returns to the state -
and with it - more seasonal temperatures through Tuesday. By
midweek, the stagnant airmass will allow for gradual warming each
day. High temperatures will top out in the 50s Monday and Tuesday,
then into the upper 50s and 60s through the remainder of the week.
Lows will be in the 30s and 40s.

31

&&

.HYDROLOGY...
The Flood Watch has been expanded in time, ending at 06Z Sunday.
Rainfall amounts for today through Saturday night are generally
1.5 to 3 inches over far north Georgia, 0.50 to 1.5 inches over
the remainder of north and western Georgia, and less than 0.25
inches elsewhere. Flooding at some river locations is ongoing and
these rainfall amounts would compound to produce similar or higher
rises on area rivers. Stay tuned to changes in the forecast and
flood products.

31

&&

.AVIATION...
(06Z TAFS)
Issued at 1248 AM EST Fri Jan 26 2024

The current mix of MVFR and IFR conditions (ceilings 600-5000 ft
AGL and visibilities of 1SM to P6SM) should trend towards IFR and
LIFR conditions (ceilings 300-1000 ft AGL and visibilities of 1
to 5 SM) for the 10Z to 15Z period on Friday. Between 17Z Friday
and 00Z Saturday MVFR conditions (visibility over 4 SM and
ceilings over 1500 ft AGL) should prevail. Winds should remain
light (< 6 kt) through 12Z Saturday. Scattered showers could occur
anytime through 12Z Saturday, but the peak in activity should be
between 18Z Friday and 00Z Saturday.

//ATL Confidence...06Z Update...
Overall confidence in the KATL TAF is low.
Low confidence in the ceiling forecast.
Moderate confidence in the visibility and precipitation forecast.
High confidence in the wind forecast.

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  58  68  48 /  20  50 100  80
Atlanta         69  59  68  46 /  40  80 100  80
Blairsville     66  53  62  40 /  20  70 100  90
Cartersville    68  57  68  43 /  30  90 100  60
Columbus        73  61  72  48 /  40  40  90  70
Gainesville     68  57  65  46 /  20  70 100  80
Macon           74  61  74  50 /  40  40  80  80
Rome            68  55  68  44 /  20  90 100  60
Peachtree City  70  59  68  46 /  40  70 100  70
Vidalia         78  63  79  54 /  30  30  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Saturday night for GAZ001>009-011>016-
019>025-027-030>037-041>049-052>059-066>070-078-079.

&&

SHORT TERM...Albright
LONG TERM....31
AVIATION...Albright
Hazardous weather outlook, Jan 26, 4:50 AM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
450 AM EST Fri Jan 26 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
450 AM EST Fri Jan 26 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A Flood Watch remains in effect for portions of northern and
central Georgia through 1 AM Sunday.

Isolated thunderstorms could occur in the region this afternoon
and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

One to three inches of additional rainfall are anticipated over
portions of northern and west central Georgia by Saturday
evening. This rainfall could lead to additional flooding, with
the flood risk peaking during the day on Saturday. Anyone with
with interests along the local rivers and streams within the Flood
Watch should monitor the river levels closely.

Scattered thunderstorm activity is expected in the region on
Saturday. A couple of storms could produce damaging wind gusts.
The overall risk of severe weather is Marginal (Level 1 of 5).

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 7:00 PM ESTSpecial Weather StatementFFCJasper45 min
Jan 25, 7:10 PM ESTSpecial Weather StatementFFCHouston50 min
Jan 25, 7:14 PM ESTRiver Flood WarningFFCCobb, Paulding16 hr
Jan 25, 7:41 PM ESTSpecial Weather StatementFFCMorgan34 min
Jan 25, 10:56 PM ESTRiver Flood WarningFFCCherokee17 hr

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.